Thunderstorm Wind, Garfield
- When
- April 5, 11:45 AM MST to 11:55 AM MST
- Where
- Garfield County, Douglas Pass
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.600, -108.800
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 3:05 AM MST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MDT WED APR 5 2006
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...TOUGH SELL JOB IF
MOSTLY CLEAR CONDITIONS HOLD UNTIL SUNRISE AND MAKING PEOPLE BELIEVE
IT WILL BE ANOTHER FINE SPRING DAY. SORRY...CONDITIONS WILL RAPIDLY
DETERIORATE TODAY AS THE SURFACE FRONT IS ON THE MOVE ACROSS ERN
NEVADA AT 09Z. CURRENT TREND SUGGEST THE FRONT WILL CROSS THE
WASATCH AT AROUND NOON...THEN REACH THE WRN COLORADO BORDER LATE
AFTERNOON...AND FINALLY CROSSES THE NRN DIVIDE BY MID EVENING.
THE FRONT HAS STRONG UPPER AIR SUPPORT AND PRONOUNCED COLD ADVECTION
BEHIND THE FRONT. WITH THE LEADING EDGE OF STRONG UPWARDS FORCING
NEAR THE NEVADA AND UTAH BORDER...CLOUDS WILL QUICKLY INCREASE THIS
MORNING AND SHOULD BECOME MOSTLY CLOUDY. SOUTHERLY FLOW IN ADVANCE
OF THE FRONT WILL RESULT IN SNOW INCREASING OVER THE SAN JUAN
MOUNTAINS THIS AFTERNOON WITH WINTER WEATHER HIGHLIGHTS BEGINNING AT
NOON. BUT FOR THE NRN AND CENTRAL MOUNTAINS...MOST OF THE SNOW WILL
WAIT UNTIL THE FRONT ARRIVES. HEAVY MOUNTAIN SNOW WILL OCCUR FOR A
2-3 HOURS WITH FRONTAL PASSAGE...BUT SNOWFALL WILL DECREASE IN
INTENSITY TOWARD MIDNIGHT. THIS WILL BE SHORT LIVED AS MODELS SHOW
SIGNIFICANT WRAP AROUND MOISTURE IN NORTHWEST FLOW COVERING THE NRN
2/3RDS OF WRN COLORADO. AFTER THE BRIEF LULL...EXPECT SNOW TO
INCREASE DURING THE DAY OVER THE NRN AND CENTRAL MOUNTAINS AS WELL
AS THE NWRN SAN JUAN MOUNTAINS. THE EXTENDED DURATION OF STEADY
SNOW...AND H7 COLD ADVECTION LASTING INTO THURSDAY EVENING...WILL
RESULT IN TOTAL ACCUMULATIONS EXCEEDING WARNING CRITERIA. WITH
HIGH CONFIDENCE...HAVE GONE AHEAD AND UPGRADED THE WINTER STORM WATCH
TO A WARNING THIS FORECAST PACKAGE. ALSO UPGRADED THE NWRN SAN JUAN
MOUNTAINS AS THE WRAPAROUND MOISTURE WILL IMPACT THE TELLURIDE
VICINITY AND THE UNCOMPAHGRE GORGE. FOR VALLEY LOCATIONS...SNOW
LEVELS WILL LOWER TO MANY VALLEY FLOORS ABOVE 5500 FEET. WITH THE
EXCEPTION OF CRAIG...MEEKER...AND STEAMBOAT SPRINGS...ONLY WET
SNOW EXPECTED WITH LITTLE TO NO ACCUMULATIONS. GRADIENT FLOW RELAXES
THURSDAY EVENING AND THIS WILL BRING AN END TO THE RAIN AND
SNOW...EXCEPT FOR AREAS NEAR THE NRN DIVIDE.
.LONG TERM (FRIDAY THROUGH TUESDAY)...A HIGH AMPLITUDE RIDGE OF HIGH
PRESSURE BUILDS OVER ERN UTAH FRIDAY. THIS WILL PROVIDE A NW FLOW
ALOFT AND COMBINED WITH LINGERING LOW LEVEL MSTR WILL LEAD TO A FEW
SHWRS OVER THE NRN MTNS ALONG THE DIVIDE. THE RIDGE AXIS THEN
QUICKLY SHIFTS EWRD OF OUR CWA FRIDAY NIGHT. THE FLOW ALOFT WILL
THEN BACK TO THE SW IN A WARM AIR ADVECTIVE PATTERN IN ADVANCE OF
THE NEXT EVOLVING LOW APPROACHING THE PAC NW. LITTLE IN THE WAY OF
WX SATURDAY WITH MAIN STROM ENERGY WELL TO THE NORTHWEST...BUT
TEMPS WILL REBOUND NICELY. BY SUNDAY AN UPPER LEVEL TROF WILL DIG
INTO CA WITH THE GRADIENT FLOW TIGHTENING ACROSS OUR CWA. ISOLATED
SHOWERS OVER THE UINTAS WITH THE POSSIBILITY OF CONVECTION
EXTENDING EWRD TO THE GRAND MESA. THIS UPPER LEVEL TROUGH
WILL MOVE INTO THE GREAT BASIN BY EARLY MON WITH THE CHANCE FOR PCPN
INCREASING THROUGH THE END OF THE PERIOD. HOWEVER CONFIDENCE REMAINS
LOW AND WILL NOT JUMP ON HIGHER POPS FOR THIS PACKAGE. GFS TIMING
BRINGS THE TROUGH AXIS OVERHEAD MON NIGHT WITH A SHORT PERIOD OF
ZONAL FLOW AS THE NEXT WAVE QUICKLY MOVES INTO THE GREAT BASIN.
WARMING TREND WILL BEGIN ON FRI AND PEAK ON SAT WILL TEMPS ABOVE
AVERAGE FOR THIS TIME OF YEAR. TEMPS WILL COOL A LITTLE BY
SUN...BUT REMAIN NORMAL OR A LITTLE ABOVE NORMAL THROUGH THE
REMAINDER OF THE PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE NWRN SAN JUAN MOUNTAINS NOON
WEDNESDAY THROUGH THURSDAY EVENING (ZONE 19).
WINTER STORM WARNING FOR THE SAWATCH...WEST ELK...ELK...PARK...
GORE...ELK HEAD...FLATTOPS...THE GRAND AND BATTLEMENT MESAS
WEDNESDAY EVENING THROUGH THURSDAY EVENING (ZONES 4...9...
10...12 AND 13).
SNOW AND BLOWING SNOW ADVISORY FROM NOON WEDNESDAY THROUGH
NOON THURSDAY FOR THE SWRN SAN JUAN MOUNTAINS (ZONE19).
.UT...SNOW AND BLOWING SNOW ADVISORY FROM NOON WEDNESDAY THROUGH
NOON THURSDAY FOR THE EASTERN UINTA MOUNTAINS (ZONE 23).
&&
PF/EH/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1216 PM MDT WED APR 5 2006 COZ001-003-005>008-011-014-017-020>023-UTZ022-024-025-027-029-061200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE LOWER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO...AND THE UNCOMPAGHRE AND ROAN AND TAVAPUTS PLATEAUS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE... SOUTHWEST WINDS 15 TO 25 MPH ARE EXPECTED WITH GUSTS 35 TO 45 MPH. WINDS WILL BE STRONGER OVER HIGHER EXPOSED HIGHER TERRAIN. BY THIS EVENING THE SNOW LEVEL WILL BEGIN TO LOWER WITH SNOW EXPECTED ABOVE 6500 FEET BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND SNOW SHOWERS WILL END ON THURSDAY. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ004-009-010-012-013-018-061200- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...WINTER STORM WARNING THIS EVENING THROUGH THURSDAY EVENING FOR THE NORTHERN AND CENTRAL MOUNTAINS OF THE WESTERN COLORADO... ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH THURSDAY EVENING FOR THE NORTHWESTERN SAN JUAN MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE... SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. SNOW WILL INCREASE TONIGHT AS THE SNOW LEVEL FALLS TO 6500 FEET. PERIODS OF HEAVY SNOW CAN BE EXPECTED THIS EVENING WITH POOR VISIBILITY OVER MOUNTAIN PASSES FROM BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY WITH STORM TOTAL ACCUMULATIONS OF 8 TO 16 INCHES...HOWEVER SOME MOUNTAIN PASSES MAY RECEIVE UP TO 2 FEET OF NEW SNOW. DANGEROUS TRAVEL CONDITIONS ARE EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER OFF THURSDAY EVENING AND END ON FRIDAY. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ019-UTZ023-061200- EASTERN UINTA MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...SNOW AND BLOWING SNOW ADVISORY NOON TODAY THROUGH THURSDAY NOON FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST UTAH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EARLY EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. SNOW WILL INCREASE TONIGHT AS THE SNOW LEVEL FALLS TO 6500 FEET. PERIODS OF SNOW CAN BE EXPECTED THIS EVENING WITH POOR VISIBILITY OVER MOUNTAIN PASSES FROM BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY AFTERNOON WITH STORM TOTAL ACCUMULATIONS OF 7 TO 14 INCHES. DANGEROUS TRAVEL CONDITIONS ARE EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER OFF THURSDAY AFTERNOON AND END IN THE EVENING. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. UTZ028-061200- LA SAL AND ABAJO MOUNTAINS- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...HIGH WIND WARNING TODAY THROUGH MIDNIGHT TONIGHT FOR THE LA SAL MOUNTAINS ABOVE 9000 FEET... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION...OVER THE LA SAL MOUNTAINS...VERY STRONG SOUTHWEST WINDS AT 40 TO 50 MPH WITH GUSTS IN EXCESS OF 75 MPH ARE EXPECTED ABOVE 9000 FEET THROUGH THIS EVENING. OTHERWISE...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. THE SNOW LEVEL WILL FALL TO AROUND 6500 FEET OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AFTERNOON ENDING BY THE EVENING. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ002-061200- CENTRAL YAMPA RIVER BASIN- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...A FLOOD WARNING IN EFFECT FOR DRY CREEK AT HAYDEN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL YAMPA RIVER BASIN OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE... SOUTHWEST WINDS 15 TO 25 MPH ARE EXPECTED WITH GUSTS 35 TO 45 MPH. WINDS WILL BE STRONGER OVER HIGHER EXPOSED HIGHER TERRAIN. BY THIS EVENING THE SNOW LEVEL WILL BEGIN TO LOWER WITH SNOW EXPECTED ABOVE 6500 FEET BY LATE TONIGHT. DRY CREEK HAS EXCEEDED BANKFULL IN THE HAYDEN AREA WITH MINOR FLOODING. RAIN AND SNOW SHOWERS THIS AFTERNOON THROUGH THURSDAY WILL INCREASE FLOOD POTENTIAL ALONG DRY CREEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND SNOW SHOWERS WILL END ON THURSDAY. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.
The Grand Junction radar (KGJX), 78 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503100.